FDA Medwatch: Risk of Abnormal Heart Rhythms with Zofran

The FDA has notified healthcare professionals and patients of an ongoing safety review and labeling changes for the anti-nausea drug Zofran (ondansetron, ondansetron hydrochloride and generics). According to the FDA alert, ondansetron may increase the risk of developing prolongation of the QT interval of the electrocardiogram, which can lead to an abnormal and potentially fatal heart rhythm, including Torsade de Pointes.

The FDA says patients at particular risk for developing Torsade de Pointes include those with underlying heart conditions, such as congenital long QT syndrome, those who are predisposed to low levels of potassium and magnesium in the blood, and those taking other medications that lead to QT prolongation.

Labels are being revised to include a warning to avoid use in patients with congenital long QT syndrome because these patients are at particular risk for Torsade.

Click here to read the MedWatch Safety Alert.

 
 

More Posts in Bulletins

 
 

Share this Post